Alert archive / Alaska / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Anchorage, AK

May 11, 2009

NWS Anchorage, AK issued this red flag warning at May 11, 2009, 6:48 AM AKDT. It took effect at May 11, 2009, 2:00 PM AKDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2009, 6:48 AM AKDT (14:48 UTC)
In effect from
May 11, 2009, 2:00 PM AKDT
Expired
May 11, 2009, 9:22 PM AKDT
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WWAK62 PAFC 111448
RFWALU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
648 AM AKDT MON MAY 11 2009

AKZ161-120600-
/X.UPG.PAFC.FW.A.0003.090511T2200Z-090512T0200Z/
/X.NEW.PAFC.FW.W.0004.090511T2200Z-090512T0600Z/
BRISTOL BAY-
648 AM AKDT MON MAY 11 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING FOR STRONG WINDS OVER INLAND AREAS OF THE
BRISTOL BAY ZONE...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

WARMER AND DRIER CONDITIONS WITH RELATIVE HUMIDITIES IN THE 25 TO
30 PERCENT RANGE ARE EXPECTED OVER INLAND AREAS THIS AFTERNOON.
AT THE SAME TIME NORTHEAST SURFACE WINDS ARE EXPECTED TO INCREASE
TO 20 TO 30 MPH...ESPECIALLY ALONG THE ALEUTIAN RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
2 follow-up statements
555 
WWAK62 PAFC 120012
RFWALU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
412 PM AKDT MON MAY 11 2009

AKZ161-130015-
/X.NEW.PAFC.FW.W.0005.090512T2200Z-090513T0600Z/
/X.CON.PAFC.FW.W.0004.000000T0000Z-090512T0600Z/
BRISTOL BAY-
412 PM AKDT MON MAY 11 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS
EVENING...
...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM AKDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM TO 10 PM AKDT TUESDAY. A
RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS EVENING.

WARMER AND DRIER CONDITIONS WITH RELATIVE HUMIDITIES IN THE 25 TO
30 PERCENT RANGE WILL CONTINUE OVER INLAND AREAS THIS EVENING. AT
THE SAME TIME NORTHEAST SURFACE WINDS WILL CONTINUE TO GUST TO 20
TO 30 MPH...ESPECIALLY ALONG THE ALEUTIAN RANGE IN THE EVENING.
SIMILAR CONDITIONS ARE EXPECTED TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
824 
WWAK62 PAFC 120522
RFWALU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
922 PM AKDT MON MAY 11 2009

AKZ161-130530-
/X.CAN.PAFC.FW.W.0004.000000T0000Z-090512T0600Z/
/X.CON.PAFC.FW.W.0005.090512T2200Z-090513T0600Z/
BRISTOL BAY-
922 PM AKDT MON MAY 11 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 10 PM AKDT
TUESDAY...
...RED FLAG WARNING IS CANCELLED FOR THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO
10 PM AKDT TUESDAY.

WARMER AND DRIER CONDITIONS WITH RELATIVE HUMIDITIES IN THE 25 TO
30 PERCENT RANGE WILL DEVELOP AGAIN TUESDAY AFTERNOON AND EVENING. AT
THE SAME TIME NORTHEAST SURFACE WINDS WILL CONTINUE TO GUST TO 20
TO 30 MPH...ESPECIALLY ALONG THE ALEUTIAN RANGE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 11, 5:30 AM AKDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 11, 5:30 AM AKDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
530 AM AKDT MON MAY 11 2009

.ANALYSIS AND UPPER LEVELS...A CLOSED UPPER LEVEL SOUTHWEST OF
KETCHIKAN IS SLOWLY WEAKENING AS IT DRIFTS TO THE SOUTH AND EAST. A
SHORTWAVE NORTH OF ADAK IS MOVING WEST AND NORTH...SOUTH OF A LARGE
DOME OF HIGH PRESSURE THAT SITS OVER THE EASTERN BERING AND WESTERN
MAINLAND. A LARGE UPPER LEVEL LOW OVER RUSSIA HAS A TROUGH OF LOW
PRESSURE EXTENDING SOUTH.  AT THE SURFACE UNDER THE TROUGH...A WEAK
AREA OF LOW PRESSURE JUST EAST OF THE KAMCHATKA PENINSULA HAS A FRONT
THAT DRAPES NORTH TO SOUTH OVER THE WESTERN ALEUTIANS. TYPICAL
SPRINGTIME FOG/STRATUS WAS SEEN ALONG THE AKPEN TONIGHT AS WITH
PREVIOUS NIGHTS...BUT THE 11 MICRON - 3.9 MICRON IMAGERY WAS OBSCURED
DUE TO THE INVASION OF CIRRUS CLOUDS THAT HAVE WORKED THEIR WAY
AROUND THE HIGH OVER THE BERING. THIS INVASION MADE IT DIFFICULT TO
DISCERN HOW MUCH THE MARINE LAYER HAD MOVED IN AREAS WHERE SURFACE
OBSERVATIONS ARE SPARSE.

.MODEL DISCUSSION...THE MODELS ARE ALL IN GOOD AGREEMENT THROUGH
MIDWEEK. DISAGREEMENTS BEGIN LATE IN THE WEEK FOR BOTH DOMAINS...OUT
EAST...A WEAK LOW WILL WORK ITS WAY INTO SOUTHEAST ALASKA THIS
WEEKEND...BUT NUMERICAL GUIDANCE DIFFERS ON THE EXACT TRACK AND
INTENSITY. AT THIS TIME THE LONGTERM FORECAST TRENDED TOWARDS
NATIONAL GUIDANCE TO DOWNPLAY ANY SIGNIFICANT WINDS/CIRCULATION. OUT
WEST...THE MODELS ARE STILL STRUGGLING WITH HOW QUICKLY THE RIDGE
WILL BREAK DOWN EARLY THIS WEEKEND...AND THE GFS IS DOING AS IT
TYPICALLY DOES...ATTEMPTING TO BREAK IT DOWN QUICKER THAN OTHER
GUIDANCE BY MOVING THE FRONT EAST FASTER THAN THE ECMWF DOES. IMPACTS
AT THIS POINT WILL BE MINOR AS IT IS STILL 5 DAYS OUT...AND THE LONG
RANGE FORECAST WAS BASED FROM THE SLOWER AND MUCH MORE CONSISTENT
ECMWF.

.SHORT TERM FORECAST...

SOUTHCENTRAL...FEW CHANGES FROM PREVIOUS DAYS AS THE RELATIVELY
BENIGN PATTERN CONTINUES.. KEY AREAS OF FOCUS ARE ON THE SEA BREEZES
ALONG COASTAL AREAS THIS AFTERNOON AND THE DRAINAGE WINDS IN SEWARD
AND WHITTIER THAT WILL BE GUSTY THROUGHOUT THE DAY. AS A SHORTWAVE
DROPS SOUTH FROM THE INTERIOR TODAY...SHOWERS WILL POP UP OVER THE
MOUNTAINS.

SOUTHWEST ALASKA/BERING...THE BRISTOL BAY ZONE WILL LIKELY BE THE
WARMEST IN THE STATE...TEMPERATURES WILL BE WARM...BUT SHOULD STAY
SHY OF ANY RECORDS. AN AREA OF CONCERN TODAY OVER THE BRISTOL BAY
ZONE WILL BE THE RISK FOR FIRE DANGER. RELATIVE HUMIDITIES ARE
EXPECTED TO FALL BELOW 30% LATER THIS AFTERNOON AS NORTHERLY WINDS
PICK UP AND GUST TO 25 MPH. SKIES WILL BE GENERALLY CLEAR AND
TEMPERATURES WILL BE ANYWHERE FROM 5 TO 10 DEGREES WARMER THAN THEY
WERE YESTERDAY. THE MARINE LAYER WILL CONTINUE TO PLAGUE THE CENTRAL
ALEUTIAN CHAIN HIGH PRESSURE SITS OVERHEAD AND RAIN SHOWERS IN THE
FAR WESTERN CHAIN WILL CONTINUE AS A FRONT OVER THE AREA CONTINUES TO
REMAIN STATIONARY.

.LONG TERM FORECAST...THE LONG RANGE MEASURE OF PREDICTABILITY BASED
OFF OF ENSEMBLE MEAN GUIDANCE REMAINS HIGH OVER THE BERING OUT TO
AROUND 96 HOURS...AND CONFIDENCE IN THE LONG RANGE ALU FORECAST
PACKAGE REMAINS HIGH WITH KEEPING AN OMEGA BLOCK CENTERED OVER THE
BERING THROUGH NEXT WEEKEND. ISSUES OVER SOUTHCENTRAL WILL BE IN
FIGURING OUT THE HOW MUCH THE NORTHERLY FLOW WILL KEEP THE COOLER
TEMPERATURES AROUND AND THE TIMING OF ANY WEAK SHORTWAVES THAT WORK
THEIR WAY ACROSS THE EASTERN FLANK OF THE RIDGE BEYOND MIDWEEK.
OVERALL CONFIDENCE FOR SOUTHCENTRAL IS AVERAGE ... AS THE PATTERN IS
WELL HANDLED AND UNDERSTOOD...BUT THE TIMING OF INDIVIDUAL ELEMENTS
WILL BE THE KEY CHALLENGE LATER IN THE WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...
MARINE...
FIRE WEATHER...

SHEA MAY 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:00 PM AKDTSmall Craft AdvisoryAFC4 days
May 10, 4:13 PM AKDTFire Weather WatchAFC15 hr
May 11, 4:00 AM AKDTSmall Craft AdvisoryAFC48 hr

Nearby

Red Flag Warnings in Alaska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.